Objectives: To analyze the mechanism of vasodilation and circulatory shock occurring in patients who are treated with isolated limb perfusion with melphalan and recombinant tumor necrosis factor (TNF)-α for locally advanced malignant tumors. To determine the role of nitric oxide, if any, by measuring plasma nitrite and nitrate concentrations. Design: Observational survey. Setting: A 12-bed surgical intensive care unit in a university referral hospital. Patients: Eight patients treated with hyperthermic isolated limb perfusion. Interventions: Ninety minutes of hyperthermic isolated limb perfusion with recombinant TNF-α (3 or 4 mg) and melphalan (10 to 13 mg/L limb volume). Measurements and Main Results: All patients developed sepsis syndrome due to leakage of recombinant TNF-α from the perfusion circuit to the systemic circulation. Despite the presence of very high systemic TNF-α concentrations during and immediately after perfusion, and despite definite signs of hyperdynamic circulatory shock (increased heart rate, increased cardiac index, decreased systemic vascular resistance), nitrite and nitrate concentrations, as measured in plasma at several time points, were not increased. Conclusions: The hypothesis that in humans, TNF-α induces vasodilation and shock through activation of inducible nitric-oxide synthase and subsequent formation of excessive quantities of nitric oxide is not substantiated by our results. Normal nitric oxide metabolite concentrations were found in the presence of high TNF-α concentrations and shock. Other mechanisms that do not involve the nitric oxide pathway are likely to play a role in the generation of hypotension and septic shock in this setting.